Document Detail


Successful use of clopidogrel for cerebrovascular accident in a patient with suspected ticlopidine-induced hepatotoxicity.
MedLine Citation:
PMID:  10492495     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
OBJECTIVE: To report a case of successful clopidogrel use in a patient who developed suspected ticlopidine-induced hepatotoxicity during therapy for a cerebrovascular accident. CASE REPORT: A 79-year-old white woman with a history of hypertension, type 2 diabetes, Alzheimer disease, and coronary artery disease started receiving ticlopidine 250 mg twice daily three days after hospital admission for a cerebrovascular accident. Medications prior to admission included quinapril, furosemide, insulin, atorvastatin, conjugated estrogen, medroxyprogesterone, donepezil, and vitamin E. The estrogen, medroxyprogesterone, and donepezil were discontinued on admission. Laboratory tests on admission revealed that total bilirubin, alkaline phosphatase, and aspartate aminotransferase (AST) were within normal limits. On day 39 of hospitalization, laboratory tests showed marked increases in alkaline phosphatase, AST, alanine aminotransferase, gamma-glutamyl-transferase, and 5' nucleotidase. Physical examination revealed no signs of jaundice or hepatomegaly, and laboratory tests for viral hepatitis were negative. A presumptive diagnosis of ticlopidine-induced hepatotoxicity was made and ticlopidine was discontinued. The following day, clopidogrel 75 mg/d was initiated. Liver function tests returned to baseline over the following four months with ongoing clopidogrel therapy. DISCUSSION: Ticlopidine-induced hepatotoxicity is well documented in the literature. In the present case, clopidogrel, a structurally similar thienopyridine, was substituted for ticlopidine following the development of presumptive ticlopidine-induced hepatotoxicity. Serum liver enzyme concentrations returned to baseline with continued clopidogrel therapy, suggesting that clopidogrel is a suitable alternative in patients who develop ticlopidine-induced hepatotoxicity. CONCLUSIONS: Clopidogrel may be a suitable alternative for patients who develop ticlopidine-induced hepatotoxicity.
Authors:
M M Zeolla; J J Carson
Related Documents :
23729545 - Characteristics of infants at risk of hypoglycaemia secondary to being 'infant of a dia...
21529095 - Precision of cerebral oxygenation and hemoglobin concentration measurements in neonates...
16939755 - The biliary atresia splenic malformation syndrome: a 28-year single-center retrospectiv...
11678785 - Evidence of impaired cisapride metabolism in neonates.
6759625 - Mortality from byssinosis among new england cotton mill workers, 1905-1912.
22884485 - Nipple trauma in infants? bednar aphthae.
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  The Annals of pharmacotherapy     Volume:  33     ISSN:  1060-0280     ISO Abbreviation:  Ann Pharmacother     Publication Date:  1999 Sep 
Date Detail:
Created Date:  1999-10-12     Completed Date:  1999-10-12     Revised Date:  2009-11-19    
Medline Journal Info:
Nlm Unique ID:  9203131     Medline TA:  Ann Pharmacother     Country:  UNITED STATES    
Other Details:
Languages:  eng     Pagination:  939-41     Citation Subset:  IM    
Affiliation:
Albany College of Pharmacy, NY, USA.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Aged
Cerebrovascular Disorders / drug therapy*
Drug-Induced Liver Injury
Female
Humans
Liver Diseases / drug therapy*
Platelet Aggregation Inhibitors / therapeutic use*
Ticlopidine / adverse effects*,  analogs & derivatives*,  therapeutic use
Treatment Outcome
Chemical
Reg. No./Substance:
0/Platelet Aggregation Inhibitors; 55142-85-3/Ticlopidine; 90055-48-4/clopidogrel

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Angioedema due to losartan.
Next Document:  Oxaprozin-induced symptomatic hepatotoxicity.